Search in the Abstract Database

Search Abstracts 2011

* = Presenting author

P223. Skin lesions in patients with inflammatory bowel disease treated with immunomodulators and/or anti-tumor necrosis factor

P223. Skin lesions in patients with inflammatory bowel disease treated with immunomodulators and/or anti-tumor necrosis factor

J. Llaó, B. Gómez-Pastrana, J. Gordillo, L. Marín, L. Puig, E. Garcia Planella

Hospital de la Santa Creu i de Sant Pau, Barcelona, Spain

Background: Immunosuppression may increase the incidence of infectious and/or inflammatory cutaneous lesions, but scarce data in IBD are available to date.

Aims: To evaluate the incidence, clinical features, outcome, and risk factors of cutaneous lesions in patients with IBD treated with thiopurines and/or anti-TNF alpha agents.

Methods: A postal survey addressing the development of skin lesions while on therapy with thiopurines and/or anti-TNF agents in all patients who received these drugs in our hospital was carried out. Patients who did not reply were contacted by phone. Data from the questionnaires were systematically re-assessed by medical record review whenever possible. Epidemiological, clinical and treatment data were recorded from medical records.

Results: Data from 195 thiopurine-treated patients were included (144 CD, 51 UC), 111 of whom received combined therapy with thiopurines and anti-TNF agents, later on. Forty-seven percent of patients developed skin lesions while on thiopurine monotherapy, being warts (41%), herpetic infections (35%), and eczema (20%) the most frequent. There were 6 skin cancers (3 squamous, 3 basal cell). Specific therapy was prescribed in 68% of cases, and thiopurine discontinuation was required in only 4%. During combined therapy, 47% of the patients developed skin lesions, being eczema (27%), psoriasis (17%), and herpetic infections (15%) the most frequent ones. Two basal cell cancers were recorded. Specific therapy was prescribed in 72% of cases, and anti-TNF therapy discontinuation was required in 12%.

Conclusions: Half of the patients with IBD on immunosuppressive therapies develop skin lesions. Thiopurine users are at risk for herpetic infections, while anti-TNF therapies are associated to a higher risk of inflammatory skin lesions.